Switching generic antiepileptic drug manufacturer not linked to seizures: A case-crossover study

Citation:

Kesselheim AS, Bykov K, Gagne JJ, Wang SV, Choudhry NK. Switching generic antiepileptic drug manufacturer not linked to seizures: A case-crossover study. Neurology 2016;87:1796-1801.
PDF421 KB

Date Published:

Oct 25

Abstract:

OBJECTIVE: With more antiepileptic drugs (AED) becoming available in generic form, we estimated the risk of seizure-related events associated with refilling generic AEDs and the effect of switching between different manufacturers of the same generic drug. METHODS: We designed a population-based case-crossover study using the Medicaid Analytic eXtract and a US commercial health insurance database. We identified 83,001 generic AED users who experienced a seizure-related hospital admission or emergency room visit between 2000 and 2013 and assessed whether they received a refill of the same AED from the same manufacturer or a different manufacturer. Patients served as their own controls and conditional logistic regression was used to compare exposure to a refill during the hazard period, defined as days 2-36 preceding the seizure-related event, to exposure during the control period, defined as days 51-85 preceding the seizure-related event. RESULTS: Generic AED refilling was associated with an 8% increase in the odds of seizure-related events (odds ratio [OR] 1.08; 95% confidence interval [CI] 1.06-1.11). The OR following a switch to a different manufacturer of the same AED was 1.09 (95% CI 1.03-1.15); however, after adjusting for the process of refilling, there was no association between switching and seizure-related hospital visits (OR 1.00; 95% CI 0.94-1.07). CONCLUSIONS: Among patients on a generic AED, refilling the same AED was associated with an elevated risk of seizure-related event; however, there was no additional risk from switching during that refill to a different manufacturer. Generic AEDs available to US patients, with Food and Drug Administration-validated bioequivalence, appear to be safe clinical choices.

Notes:

1526-632xKesselheim, Aaron SBykov, KatsiarynaGagne, Joshua JWang, Shirley VChoudhry, Niteesh KR00 HS022193/HS/AHRQ HHS/United StatesJournal ArticleUnited StatesNeurology. 2016 Oct 25;87(17):1796-1801. Epub 2016 Sep 28.

Last updated on 02/08/2017